Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Sep 19, 2021, 2:14 PM MDT for 6 counties in Colorado. It took effect at Sep 20, 2021, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2021, 2:14 PM MDT (20:14 UTC)
- In effect from
- Sep 20, 2021, 11:00 PM MDT
- Expired
- Sep 21, 2021, 9:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Grand Junction, CO
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WWUS75 KGJT 192014 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 214 PM MDT Sun Sep 19 2021 COZ005-200415- /O.UPG.KGJT.FZ.A.0007.210921T0600Z-210921T1600Z/ /O.NEW.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 214 PM MDT Sun Sep 19 2021 ...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 20 expected. * WHERE...Upper Yampa River Basin. * WHEN...From 11 PM Monday to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ002-008-200415- /O.UPG.KGJT.FZ.A.0007.210921T0600Z-210921T1600Z/ /O.NEW.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 214 PM MDT Sun Sep 19 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...From 3 AM to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
5 follow-up statements
606 WWUS75 KGJT 200350 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 950 PM MDT Sun Sep 19 2021 COZ005-201200- /O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 950 PM MDT Sun Sep 19 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM MONDAY TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 20 expected. * WHERE...Upper Yampa River Basin. * WHEN...From 11 PM Monday to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ002-008-201200- /O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 950 PM MDT Sun Sep 19 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...From 3 AM to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
617 WWUS75 KGJT 200755 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 155 AM MDT Mon Sep 20 2021 COZ005-202100- /O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 155 AM MDT Mon Sep 20 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 20 expected. * WHERE...Upper Yampa River Basin. * WHEN...From 11 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ002-008-202100- /O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 155 AM MDT Mon Sep 20 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...From 3 AM to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
306 WWUS75 KGJT 201918 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 118 PM MDT Mon Sep 20 2021 COZ005-211100- /O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 118 PM MDT Mon Sep 20 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 20 expected. * WHERE...Upper Yampa River Basin. * WHEN...From 11 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ002-008-211100- /O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 118 PM MDT Mon Sep 20 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...From 3 AM to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
832 WWUS75 KGJT 210826 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 226 AM MDT Tue Sep 21 2021 COZ005-211500- /O.CON.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 226 AM MDT Tue Sep 21 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 20. * WHERE...Upper Yampa River Basin. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Freezing temperatures will kill crops and other sensitive vegetation. In addition, damage to unprotected outdoor plumbing is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ002-008-211500- /O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 226 AM MDT Tue Sep 21 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Central Yampa River Basin and Central Colorado River Basin. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Freezing temperatures will kill crops and other sensitive vegetation. In addition, damage to unprotected outdoor plumbing is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
512 WWUS75 KGJT 211500 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 900 AM MDT Tue Sep 21 2021 COZ005-211600- /O.EXP.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/ Upper Yampa River Basin- Including the city of Steamboat Springs 900 AM MDT Tue Sep 21 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have rebounded above freezing after sunrise, allowing the warning to expire. $$ COZ002-008-211600- /O.EXP.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/ Central Yampa River Basin-Central Colorado River Basin- Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, Glenwood Springs, and Carbondale 900 AM MDT Tue Sep 21 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have rebounded above freezing after sunrise, allowing the warning to expire. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Sep 19, 11:38 AM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 19, 11:38 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Sun Sep 19 2021
.SHORT TERM...(Today through Monday)
Issued at 250 AM MDT Sun Sep 19 2021
There is a weak shortwave and plume of moisture moving through
the area this morning. This is supporting scattered rain showers in
the southeast half of the CWA. Most of this activity will exit by
sunrise. The next mid/upper level trough currently tracking over the
northern Great Basin and Pacific northwest will clip portions of the
area later today. Lingering moisture may result in terrain-driven
showers this afternoon. The main forcing and associated cold front
should reach the CO/WY state line late this afternoon. Ahead of the
front strong winds will mix to the surface across most of the area.
Gusts may be upwards of 45 mph in northwest Colorado right ahead of
the front. As the trough passes to our north forcing will move over
the northern half of the forecast area, which will push the front
east-southeastward through the evening. Instability appears to be
relatively low although a few thunderstorms may be possible. Showers
stay pretty much confined along the front and temperatures drop in
it's wake, with 700 mb temperatures in the 0C to -4C range. The
models do not show a lot of QPF behind the front so snow amounts are
generally low. The Park Range could see a few inches while the
central mountains may get around an inch in the highest peaks.
Clouds will be slow to move out late tonight so low temperatures
have trended higher in the upper Yampa River basin. Therefore the
Freeze Watch has been cancelled. The cooler air mass will spread
across the entire area so highs tomorrow will be 8-15 degrees
below normal. Dry air quickly moves in behind the departing
trough, which should support mostly sunny skies.
.LONG TERM...(Monday night through Saturday)
Issued at 250 AM MDT Sun Sep 19 2021
The models are now hinting at another wave digging on the
backside of the trough. Moisture will be non-existent, but it will
reinforce the cooler air mass. With clearing skies and cool temps
lows are looking more likely to be sub-freezing on Monday night in
the high mountain valleys and basins. In particular, the upper
Yampa and central Colorado River basins, so a Freeze Watch has
been issued for those locations where lows could reach the lower
20's. Lower valleys will be cooler than normal, but should remain
above freezing.
Drier northwesterly flow will remain in control Monday night and
into Tuesday as a ridge of high pressure amplifies over the
western CONUS. The post-frontal gradient will be quite tight as a
70 to 80 knot jetstreak aloft sits overhead. Winds will relax on
Tuesday as the high's center settles south of the Four Corners.
Mostly sunny skies will prevail with dry and unseasonably cool
weather persisting. Wednesday will see the ridge axis shift over
the forecast area resulting in a noticeable uptick in temperatures
with high's climbing back to 3 to 6 degrees above normal for much
of the region. High clouds will begin to stream overhead across
the north during the afternoon hours with coverage increasing on
Thursday as the ridge weakens and starts to slide east. This will
be in response to the arrival of the next Pacific system though,
unfortunately, models continue to disagree on its placement,
evolution and track. The main solutions of either a broad trough
focused over the Northern Rockies or a cutoff low emerging over
Southern California remain. As a result, confidence remains low in
the forecast during the latter half of the week and beyond. An
exception is in regards to temperatures with a continued warming
trend expected as values increase by a couple to several degrees
each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun Sep 19 2021
Isolated showers and thunderstorms can be expected through
tonight, with most of the activity confined to the higher terrain
and across northwest Colorado. Expect brief CIGS AOB ILS
breakpoints. Patchy fog overnight may impact high valley sites
with vsbys restricted to 5sm or less at times. Wind gusts up to
30kts will also be possible between 19Z and 03Z this evening with
LLWS becoming more of an issue into the overnight hours. VFR
conds are expected to return by midday Monday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Monday night through Tuesday morning for
COZ002-005-008.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...MMS
AVIATION...JDCHazardous weather outlook, Sep 19, 3:01 AM MDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 301 AM MDT Sun Sep 19 2021 COZ001>014-017>023-UTZ022>025-027>029-200915- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 301 AM MDT Sun Sep 19 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible this afternoon especially along and north of interstate 70. .DAYS TWO THROUGH SEVEN...Monday through Saturday A significant cool down is expected Monday into Tuesday in the wake of a cold front before temperatures rebound mid to late week as high pressure builds overhead. A Freeze Watch is in effect for portions of the upper Yampa and central Colorado river basins for Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 6:16 PM MDT | Special Weather Statement | GJT | Garfield | 44 min |
| Sep 18, 6:21 PM MDT | Special Weather Statement | GJT | Montrose | 39 min |
| Sep 18, 6:34 PM MDT | Special Weather Statement | GJT | Mesa | 26 min |
| Sep 19, 2:42 AM MDT | Freeze Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 12 hr |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.